Article Text

PDF
Once again, children are the main victims of fake drugs
  1. Maurizio Bonati
  1. M Bonati

Statistics from Altmetric.com

Within a fortnight in November 2008, 34 Nigerian children, aged 4 months to 3 years, died and more than 50 others were hospitalised with severe kidney damage after taking the drug “My Pikin” (“my child” in local pidgin), a teething mixture containing paracetamol.1 The outbreak was due to the use of diethylene glycol (DEG)2 as a solvent for the paracetamol. DEG was present because of inadvertent or deliberate substitution of propylene glycol, which is much less toxic than DEG and is widely used in the pharmaceutical industry.3 DEG is a colourless and odourless liquid, commonly used in industry, and can be found in commercial products such as resins, antifreeze, inks and glues.4 It is a well-known human toxicant that causes generalised multi-organ failure characterised by acute renal failure (oliguria or anuria) frequently accompanied by severe neurological dysfunction (cranial nerve palsies, acute …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.